A friend recently asked me “Can I take acetaminophen with coumadin?”
Of course, the standard response is, you need to ask your doctor, and that is what I said [because I was not familiar with her complete medication history and general health history. But I wanted to review the topic for my own patients. Below are the resources I reviewed.
The abstract summary of reference (2) contains the information to advise patients on the question.
Reference (1) is an article on the latest guidelines for anticoagulation of venous thromboembolic disease. My post, 2016 Anticoagulation Therapy For VTE From Chest, has the summary recomendations for reference (1).
(1) Pharmacotherapy. 2011 Jun;31(6):591-7. doi: 10.1592/phco.31.6.591.
Effect of acetaminophen on international normalized ratio in patients receiving warfarin therapy. [PubMed Abstract]
Hughes GJ1, Patel PN, Saxena N.
Warfarin is known to have extensive interactions with many classes of drugs. The literature suggesting a relevant interaction between acetaminophen and warfarin is inconsistent. Considering the ubiquitous use of acetaminophen, a review of the effects on international normalized ratio (INR) in patients taking warfarin was necessary. Thus, we performed a search of the PubMed (1966-November 2010) and International Pharmaceutical Abstracts (1970-November 2010) databases to review the available literature addressing an acetaminophen-warfarin interaction and its possible mechanisms. A sample of case reports, in addition to all English-language studies were evaluated, and relevant references were examined for additional articles. Reports of nonwarfarin coumarin anticoagulants were excluded. Published documentation reporting an interaction between acetaminophen and warfarin is limited. Small prospective studies of various designs and case studies describe aberrant INR results in patients using acetaminophen while receiving warfarin. These INR elevations typically involved acetaminophen ingestion of at least 2 g/day for several consecutive days. In several small prospective studies, INR results were elevated to a statistically significant extent that would require a change in warfarin dosing and monitoring in clinical practice. The mechanism for this interaction remains to be elucidated yet is suggested to occur through alterations in hepatic metabolism. The use of moderate-to-high doses of acetaminophen while receiving warfarin results in supra-therapeutic INRs in some patients. The characteristics that may predispose a patient to this interaction are unclear, yet the widespread use of acetaminophen calls for enhanced clinician awareness and reinforcement of patient education about this interaction.
(2) J Pharm Pract. 2013 Oct;26(5):518-21. doi: 10.1177/0897190013488802. Epub 2013 Jun 3. A review of warfarin dosing with concurrent acetaminophen therapy. [PubMed Abstract] The abstract is not helpful and the article was not available for me to review at the time of this post. Pinson GM1, Beall JW, Kyle JA.
(4) Am Fam Physician. 2013 Apr 15;87(8):556-66.
Updated guidelines on outpatient anticoagulation. [PubMed Abstract] [Full Text HTML] [Full Text PDF] Wigle P1, Hein B, Bloomfield HE, Tubb M, Doherty M.